Missouri, 2017

Hail in Missouri, February 28, 2017

February 28, 2017 · NWS EAX · 50 events in 11 counties and zones

On the evening of February 28, a cold front pushed through the are area, forming a line of thunderstorms that produced large hail. The storms were generally behind the cold frontal boundary, so there was little to no strong or severe wind gusts with these storms; however some of these storms produced large hail approaching baseball sized in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of February 28, a cold front pushed through the are area, forming a line of thunderstorms that produced large hail. The storms were generally behind the cold frontal boundary, so there was little to no strong or severe wind gusts with these storms; however some of these storms produced large hail approaching baseball sized in some locations. The largest hail was around 2.5 inches in Harrisonville, Missouri, whereas other locations generally saw hail in the quarter to golfball sized range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 28, 5:09 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 28, 5:09 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017

.Discussion...
Issued at 339 PM CST TUE FEB 28 2017

There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.

For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.

As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.

For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.

Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017

Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.

MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
     038>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Welsh
Hazardous weather outlook, Feb 28, 5:33 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
533 AM CST Tue Feb 28 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
533 AM CST Tue Feb 28 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heightened fire weather concerns exist for this afternoon as gusty
winds combine with dry conditions. For this evening into tonight,
thunderstorms may develop along and ahead of a cold front with some
storms potentially becoming strong to severe. Primary hazards with
any stronger storm that develops will be gusty to damaging winds and
hail.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Feb 28, 5:39 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 PM CST TUE FEB 28 2017

MOZ030-031-037-038-043-010030-
Cass MO-Ray MO-Carroll MO-Lafayette MO-Jackson MO-
539 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS...RAY...
SOUTHWESTERN CARROLL...LAFAYETTE AND JACKSON COUNTIES UNTIL 630 PM
CST...

At 539 PM CST, Doppler radar was tracking a strong thunderstorm over
Lake Tapawingo, or over Blue Springs, moving northeast at 70 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grandview, Belton, Raymore, Grain Valley, Oak Grove, Richmond,
Odessa, Greenwood, Higginsville, Lexington, Sugar Creek, Buckner,
Lake Lotawana, Lake Winnebago and Lone Jack.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 9 and 50.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 64 and 73.

LAT...LON 3896 9460 3924 9427 3921 9421 3929 9421
      3953 9392 3942 9355 3914 9349 3906 9349
      3891 9401 3892 9411 3888 9412 3878 9447
TIME...MOT...LOC 2339Z 234DEG 59KT 3900 9432

Leighton

The radar

The Pleasant Hill radar (KEAX), 19 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

50 hail. Local standard time, as filed.

Hail, Jackson

When
February 28, 5:39 PM CST
Where
Jackson County, Unity Vlg
Measured
0.75 in hail
Reported by
Public
Coordinates
38.950, -94.400

This report came to the office via social media.

Hail, Jackson

When
February 28, 5:45 PM CST
Where
Jackson County, Blue Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
39.020, -94.280

Hail, Jackson

When
February 28, 5:53 PM CST to 5:54 PM CST
Where
Jackson County, Blue Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -94.280

Hail, Jackson

When
February 28, 5:54 PM CST to 5:55 PM CST
Where
Jackson County, 1.35 mi ENE of Lake Tapawingo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.034, -94.305

This report came from I-70 and Woods Chapel Road in Blue Springs.

Hail, Jackson

When
February 28, 5:59 PM CST to 6:00 PM CST
Where
Jackson County, 0.69 mi S of Lees Summit
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -94.380

This report came to the office via social media.

Hail, Jackson

When
February 28, 6:05 PM CST to 6:08 PM CST
Where
Jackson County, 0.69 mi N of Oak Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -94.130

Hail, Lafayette

When
February 28, 6:21 PM CST to 6:22 PM CST
Where
Lafayette County, 1.27 mi ESE of Myrick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.160, -93.900

Hail, Saline

When
February 28, 7:05 PM CST
Where
Saline County, 2.12 mi SE of Miami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -93.200

Hail, Chariton

When
February 28, 7:27 PM CST
Where
Chariton County, 1.27 mi ESE of Salisbury
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.410, -92.800

Hail, Chariton

When
February 28, 7:30 PM CST
Where
Chariton County, 1.07 mi E of Salisbury
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.800

Hail, Cass

When
February 28, 7:45 PM CST
Where
Cass County, 0.54 mi E of Peculiar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -94.460

Hail, Randolph

When
February 28, 7:52 PM CST to 7:54 PM CST
Where
Randolph County, 0.87 mi NW of Moberly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.430, -92.440

Hail, Jackson

When
February 28, 7:54 PM CST to 7:55 PM CST
Where
Jackson County, 2.69 mi E of Lone Jack Berry Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -94.120

Hail, Johnson

When
February 28, 7:54 PM CST to 7:55 PM CST
Where
Johnson County, 2.12 mi NW of Elm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -94.080

Hail, Johnson

When
February 28, 7:56 PM CST to 7:58 PM CST
Where
Johnson County, 3.2 mi NNW of Elm
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.890, -94.080

Reported by KSHB meteorologist chasing.

Hail, Lafayette

When
February 28, 8:17 PM CST
Where
Lafayette County, 2.14 mi NNE of Higginsville Jct Arp
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -93.720

Hail, Cass

When
February 28, 8:53 PM CST to 8:54 PM CST
Where
Cass County, 0.54 mi W of Drexel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -94.610

Hail, Cass

When
February 28, 8:53 PM CST to 8:58 PM CST
Where
Cass County, Harrisonville
Measured
2.5 in hail
Reported by
Public
Coordinates
38.650, -94.350

Hail, Cass

When
February 28, 8:53 PM CST to 8:58 PM CST
Where
Cass County, Harrisonville
Measured
2.5 in hail
Reported by
Public
Coordinates
38.650, -94.350

Hail, Cass

When
February 28, 8:53 PM CST to 8:55 PM CST
Where
Cass County, 2.16 mi W of Harrisonville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.650, -94.390

Hail, Cass

When
February 28, 8:55 PM CST to 8:59 PM CST
Where
Cass County, Harrisonville
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
38.650, -94.350

Hail, Cass

When
February 28, 8:55 PM CST to 8:58 PM CST
Where
Cass County, Harrisonville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.650, -94.350

Hail, Cass

When
February 28, 9:00 PM CST to 9:01 PM CST
Where
Cass County, 2.99 mi SE of Huber
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.650, -94.290

Hail, Cass

When
February 28, 9:03 PM CST to 9:04 PM CST
Where
Cass County, Hadsell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.680, -94.180

Hail, Cass

When
February 28, 9:06 PM CST to 9:07 PM CST
Where
Cass County, 1.75 mi NW of Hadsell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.700, -94.200

Hail, Cass

When
February 28, 9:15 PM CST to 9:16 PM CST
Where
Cass County, 3.15 mi NNE of Archie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.523, -94.352

Reported at 327th and I-49.

Hail, Saline

When
February 28, 9:20 PM CST to 9:21 PM CST
Where
Saline County, 0.69 mi S of Sweet Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -93.420

This report was received via social media.

Hail, Cass

When
February 28, 9:33 PM CST
Where
Cass County, 2.34 mi NNE of Archie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.510, -94.350

Hail, Cass

When
February 28, 9:35 PM CST to 9:37 PM CST
Where
Cass County, 2.99 mi SE of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -94.160

Hail, Johnson

When
February 28, 9:35 PM CST
Where
Johnson County, 1.38 mi S of Warrensburg
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -93.750

This report was received via social media.

Hail, Johnson

When
February 28, 9:35 PM CST to 9:37 PM CST
Where
Johnson County, 1.76 mi ESE of Warrensburg
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
38.760, -93.720

Hail, Johnson

When
February 28, 9:49 PM CST to 9:51 PM CST
Where
Johnson County, 3.77 mi E of Knob Noster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.770, -93.500

Hail, Pettis

When
February 28, 9:49 PM CST to 9:51 PM CST
Where
Pettis County, 3.83 mi W of La Monte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.770, -93.500

Hail, Bates

When
February 28, 9:50 PM CST to 9:52 PM CST
Where
Bates County, Adrian
Measured
1.25 in hail
Reported by
Public
Coordinates
38.400, -94.350

This report was received via social media.

Hail, Cass

When
February 28, 9:58 PM CST
Where
Cass County, 2.82 mi S of Garden City
Measured
0.88 in hail
Reported by
Public
Coordinates
38.530, -94.210

Hail, Henry

When
February 28, 10:08 PM CST to 10:10 PM CST
Where
Henry County, 0.69 mi S of Urich
Measured
1.5 in hail
Reported by
Public
Coordinates
38.460, -94.000

Hail, Pettis

When
February 28, 10:22 PM CST to 10:24 PM CST
Where
Pettis County, 3.51 mi NW of Camp Branch
Measured
1.25 in hail
Reported by
Public
Coordinates
38.690, -93.410

This report was received via social media.

Hail, Pettis

When
February 28, 10:26 PM CST to 10:27 PM CST
Where
Pettis County, 2.99 mi NW of Camp Branch
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.680, -93.410

Hail, Johnson

When
February 28, 10:30 PM CST to 10:31 PM CST
Where
Johnson County, 0.88 mi NE of Chilhowee
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -93.860

Hail, Pettis

When
February 28, 10:35 PM CST to 10:36 PM CST
Where
Pettis County, 2.16 mi E of Lamonte
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -93.280

This report was received via social media.

Hail, Cooper

When
February 28, 10:38 PM CST
Where
Cooper County, 1.38 mi S of Boonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.950, -92.730

Hail, Pettis

When
February 28, 10:58 PM CST
Where
Pettis County, 1.62 mi E of Sedalia Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.700, -93.150

Hail, Henry

When
February 28, 11:03 PM CST to 11:04 PM CST
Where
Henry County, 0.69 mi S of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -93.770

Hail, Pettis

When
February 28, 11:05 PM CST to 11:06 PM CST
Where
Pettis County, 1.76 mi ESE of Sedalia Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -93.150

Hail, Henry

When
February 28, 11:06 PM CST to 11:09 PM CST
Where
Henry County, 0.54 mi E of Windsor
Measured
1.25 in hail
Reported by
Public
Coordinates
38.530, -93.520

This report was received via social media.

Hail, Henry

When
February 28, 11:09 PM CST
Where
Henry County, 2.63 mi SE of Clinton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.350, -93.740

Hail, Pettis

When
February 28, 11:12 PM CST to 11:13 PM CST
Where
Pettis County, 0.54 mi W of Green Ridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.620, -93.410

Hail, Bates

When
February 28, 11:27 PM CST
Where
Bates County, Rockville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.070, -94.080

Hail, Henry

When
February 28, 11:30 PM CST
Where
Henry County, 5.55 mi S of Tightwad
Measured
0.88 in hail
Reported by
Public
Coordinates
38.240, -93.540

Hail, Henry

When
February 28, 11:30 PM CST
Where
Henry County, 5.63 mi S of Tightwad
Measured
0.88 in hail
Reported by
Public
Coordinates
38.240, -93.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681797, 682027, 681798, 681799, 681801, 681802, 681803, 681804, 681805, 681806, 681807, 681808, 681809, 681810, 681817, 681818, 681820, 681821, 681822, 681823, 681824, 682029, 681849, 682030, 681850, 681852, 681853, 681854, 681855, 681856, 681857, 681858, 681878, 681871, 681860, 681859, 681865, 681863, 681864, 681875, and more.